Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 325, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2001, 7:29 PM CDT for Moody County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 29, 2001, 7:29 PM CDT (00:29 UTC)
- Expired
- Aug 29, 2001, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 40 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 7:30 PM CDT | Hail 0.75 | Colman, SD | |
| Aug 29, 7:58 PM CDT | Hail 0.75 | Trent, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS53 KFSD 300029 SVRFSD SDC101-300100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 729 PM CDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 800 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF COLMAN...OR ABOUT 14 MILES SOUTHEAST OF MADISON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EGAN AROUND 755 PM CDT TRENT AROUND 800 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4404 9689 4385 9689 4385 9647 4397 9647
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:55 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 29, 2:55 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 255 PM CDT WED AUG 29 2001 CDFNT WAS FM ERN ND THRU CNTRL SD IN WRN NE. LO ON FNT OVR CNTRL SD WITH SOME SHWRS/TSTMS OVR SE ND MOVG TO THE NE. SECOND LO OVR WRN NE BUT WITH STG MID LVL CAP TSTMS CAN NOT GET GOING. MDLS HAV NRN PART OF FNT SAGGING S THRU ERN SD AND WRN MN THIS EVE AND THEN ENTIRE FNT DRPG SE THRU NW IA AND NERN NE BY THU MRNG AS SFC LLOWS MOVG NE ALNG FNT. SAT SHWG CLDS OVR ERN MT/WRN NE ASSOICATED WITH VORT MAX THAT SHLD MOV ESE ALNG SD/ND BRDR TNGT. GOOD LO LVL MSTR IS ALSO BRING PULLED N THRU WRN INTO ERN SD. AS CDFNT DROPS SE AND VORT MAX MOVES IN FM W TSTMS SHLD DVLP THIS EVE OVR SE SD INTO SW MN...LOOK LIKE BEST CHC OF TSTMS WILL BE ALNG AND TO N OF CDFNT THIS EVE IN NRN PARTS OF CWA. IS ANYTHING SVR THIS LOOK TO BE THE BEST AREA FOR DVLPMNT LATER THIS EVE WITH LLJ. FURTHER S IN NW IA THIS WILL DVLP LTR TNGT AS CDFNT MOVES THRU. COOLR AND DRIER AIR MOVG IN BHND FNT LATE TNGT INTO THU. MDLS DO DIFFER ON HOW MUCH PCP BHND FNT BUT ONLY LEFT SOME MORNING SHWRS IN FAR SE ZNS. OTRW COOL DRY THU THRU FRI NGT WITH SFC HI DRPG S IN NRN PLAINS AND RDG TO W. IN EXTNDED...KEEPG IT DRY ON SAT BUT WITH RETURN FLOW AND SOME WAA AS TROF MOVES THRU..WIL HAV A CHC OF TSTMS WRN ZNS SAT NGT SPRDG OVR CWA ON SUN WITH SHWRS LINGERING LABOR DAY MRNG IN E. DRY IN FIRST PART OF NEXT WEEK WITH SEASONAL TEMPS. SD...NONE WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 37 min |
| Aug 29, 7:56 PM CDT | Flash Flood Warning | FSD | Charles Mix | 2 hr |
| Aug 29, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Aug 29, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 15 min |
| Aug 29, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 26 min |
| Aug 29, 9:36 PM CDT | Flash Flood Warning | FSD | McCook, Minnehaha | 114 min |
| Aug 29, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.